Alert archive / Virginia / Special Weather Statements in 2012

Special Weather Statement, NWS Blacksburg, VA

July 10, 2012City of Covington, Virginia

NWS Blacksburg, VA issued this special weather statement at Jul 10, 2012, 10:59 PM EDT for City of Covington, Virginia. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2012, 10:59 PM EDT (02:59 UTC)
Expired
Jul 11, 2012, 12:00 AM EDT
In force
61 min
Issued by
NWS Blacksburg, VA

County City of Covington, VA

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 3.0 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1201 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-40 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

500 
WWUS81 KRNK 110259
SPSRNK

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT TUE JUL 10 2012

VAZ019-020-110400-
ALLEGHANY VA-BATH VA-
1059 PM EDT TUE JUL 10 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY AND SOUTHERN 
BATH COUNTIES THROUGH MIDNIGHT...

AT 1057 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HOT SPRINGS...MOVING SOUTHWEST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. 

THIS STORM WILL BE NEAR NATURAL WELL AROUND 1105 PM.

LAT...LON 3807 7982 3792 7970 3777 7996 3793 8009
      3797 8003

$$

RAB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Jul 10, 9:39 PM EDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 10, 9:39 PM EDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
939 PM EDT TUE JUL 10 2012

.SYNOPSIS...
A STATIONARY FRONT ACROSS NORTH CAROLINA WILL HELP FOCUS SHOWERS
AND THUNDERSTORMS ALONG AND TO THE NORTH OF IT THROUGH TONIGHT.
THIS BOUNDARY WILL BEGIN TO DISSIPATE BY MID OR LATE WEEK BUT
RESIDUAL MOISTURE COMBINED WITH HEATING AND UPPER LEVEL
DISTURBANCES WILL KEEP THE THREAT OF SHOWERS AND STORMS AROUND.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 935 PM EDT TUESDAY...

WEAK FRONTAL BOUNDARY REMAINS TO OUR SOUTH ACROSS THE CAROLINAS
TONIGHT AND EXPECTED TO PUSH FURTHER SOUTH ON WEDNESDAY. BEST
INSTABILITY LOCATED ACROSS THE SOUTHWEST PORTION OF CWA TONIGHT.
THIS EVENING 8PM/00Z RNK SOUNDING SHOWED A PWAT AT 1.25 INCHES AND
AN EAST TO NORTHEAST FLOW. WITH A 0-6 KM AVG WIND AT 322 DEGREES AND
4 KNOTS...SLOW MOVING THUNDERSTORMS COULD PRODUCE LOCALLY HEAVY
RAINS. A BROAD UPPER TROUGH ACROSS THE NORTHEAST WILL ALLOW A
SERIES OF UPPER AIR DISTURBANCES TO MOVE ACROSS THE REGION.
ONE SHORTWAVE WILL MOVE ACROSS NORTHWEST NORTH CAROLINA BY MORNING
AND COMBINE WITH THE EAST TO NORTHEAST FLOW TO RESULT IN SHOWERS AND
A FEW THUNDERSTORMS OVERNIGHT IN WEDNESDAY MORNING. PLACED THE
HIGHEST POPS ACROSS THE SOUTHWEST. LOW TEMPERATURES OVERNIGHT WILL
DROP INTO THE LOWER 60S IN THE MOUNTAINS TO AROUND 70 DEGREES IN THE
SOUTHEAST.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE WEDNESDAY.
BOUNDARIES COMBINED WITH WEAK UPSLOPE FLOW SHOULD ENHANCED
LIFT BY WEDNESDAY AFTERNOON. SOME OF THE THUNDERSTORMS CONTAIN
LOCALLY HEAVY RAINS. HIGHS WEDNESDAY WILL RANGE FROM THE MID 70S IN
THE MOUNTAINS TO THE MID 80S IN THE PIEDMONT.

AS OF 640 PM EDT TUESDAY...
ADJUSTED TEMPERATURES ACCORDING TO LATEST TRENDS. DECREASED POPS
ACROSS THE NORTH. KEPT THE HIGHER POPS ACROSS THE SOUTHWEST PORTIONS
OF CWA THIS EVENING.

AS OF 315 PM EDT TUESDAY...

WEAK FRONT REMAINS JUST SOUTH OF THE CWA ATTM WHERE THE LATEST SPC
MESO-ANALYSIS INDICATES DEEPER INSTABILITY ALONG A LEADING OUTFLOW
IN NRN NORTH CAROLINA. HOWEVER STILL HAVE SOME HIGHER LOW LEVEL
THETA-E NORTH OF THE FRONT AND WHERE SOME BREAKS HAVE OCCURRED
SEEING SOME POP UP CONVECTION. EXPECT THIS OVERALL TREND TO CONTINUE
WITH THE BEST WEAK CONVERGENCE AND HIGHER POPS OVER THE SW COUNTIES
INTO EARLY THIS EVENING. MODELS THEN SWING ANOTHER S/W UP ALONG THE
BAND OF DEEPER MOISTURE SEEN IN WATER VAPOR AND ACROSS NW NORTH
CAROLINA BY MORNING. THIS COMBO WITH MORE EASTERLY FLOW SHOULD ACT
TO BRING ANOTHER ROUND OF SHRA/TSRA INTO THE SW OVERNIGHT...WITH
SOME OF THIS COVERAGE PERHAPS SWINGING UP TO NEAR THE HIGHWAY 460
CORRIDOR BY MORNING. THUS HANGING ON TO LIKELY POPS SW WITH MOSTLY
CHANCE ELSW OVERNIGHT. COULD STILL BE SOME HEAVY RAINERS GIVEN MOIST
PWATS AND POTENTIAL BACK BUILDING SIMILAR TO LAST NIGHT BUT
CONFIDENCE LOWER. TEMPS A BIT LOWER OVERNIGHT BEHIND THE FRONT WITH
MOST IN THE 60S BUT STILL RATHER MUGGY.

FRONT SINKS A BIT FARTHER SOUTH WEDNESDAY WHILE WEAK INVERTED TYPE
TROFFINESS LINGERS OVER THE WEST AIDED BY WEAK UPSLOPE FLOW AROUND
THE WEAK BUBBLE HIGH OVER EASTERN VA. THIS SHOULD PUT THE BEST LIFT
OVER THE WEST WITH ANOTHER ROUND OF SHRA POSSIBLE FAR SW
EARLY...THEN SCATTERED COVERAGE LATER ON WITH SOME HEATING. DID TRIM
BACK ON LIKELY POPS AND TSRA OVER THE EAST WHERE LOOKS LIKE WILL
HAVE WEAK LOW LEVEL SUBSIDENCE UNDER THE RIDGE...OTRW CLOUDS EARLY
ESPCLY SOUTH/WEST TO PC LATER ON. DEEPER CONVECTION AGAIN MOSTLY FAR
SOUTH AND WEST BUT MORE HEAVY RAIN NATURE THAN SEVERE AT THIS POINT.
STAYED CLOSER TO THE COOLER MET MOS FOR HIGHS SINCE EXPECTING MORE
CLOUDS TO FILL IN AGAIN AND ENHANCED IF SHRA ARE A BIT FARTHER NORTH.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/...
AS OF 300 PM EDT TUESDAY...

STATIONARY FRONT NOW SOUTH OF THE REGION WILL BE MOVING BACK NORTH
INTO THE REGION NEAR THE END OF THE WEEK AS A WARM FRONT. THIS WILL
COMBINE WITH HIGH PRESSURE OVER THE UPPER MIDDLE ATLANTIC WHICH WILL
PRODUCE EASTERLY FLOW ALONG THE SPINE OF THE APPALACHIANS AND ALLOW
PRECIPITATION TO SPREAD BACK INTO THE CWA. CLOUDS AND UPSLOPE FLOW
WILL KEEP TEMPS ONLY IN THE 70S AT MOST LOCATIONS.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
AS OF 300 PM EDT TUESDAY...

TEMPS WARM AGAIN AS AN UPPER RIDGE STRENGTHENS OFF THE CAROLINA
COAST AND THE BOUNDARY MOVES NORTH OF OUR REGION TO THE GREAT LAKES.
TEMPS WILL WARM AGAIN AS H85 TEMPS MOVE TO NEAR +20C. INSTEAD OF
UPSLOPE/EASTERLY FLOW GENERATING PRECIP...INSTABILITY AT THE END OF
THE WEEKEND INTO EARLY NEXT WEEK WILL BE RESPONSIBLE FOR MORE PULSE
TYPE THUNDERSTORMS.

&&

.AVIATION /02Z WEDNESDAY THROUGH SUNDAY/...
AS OF 800 PM EDT TUESDAY...

FRONTAL BOUNDARY REMAINS STALLED ACROSS THE SOUTHERN PART OF THE
CWA. MEANWHILE...NORTHEAST FLOW BRINGING IN MARITIME AIR FROM THE
EAST...WHILE FAIRLY MOIST...PSEUDO TROPICAL AIR REMAINS ACROSS NC
AND POINTS SOUTH OF THE FRONT. THE FRONT HAS GONE JUST ABOUT FAR
SOUTH AS IT WILL GO...AND IT EXPECTED TO STALL ACROSS NORTHERN NC
THROUGH THE TAF VALID PERIOD BEFORE RETURNING NORTH BY THE WEEKEND.
A BROAD UPPER TROUGH ACROSS THE NE U.S. WILL KEEP A SERIES OF WEAK
DISTURBANCES PASSING ACROSS THE REGION. THE MOST SIGNIFICANT OF
THESE SHOULD SPREAD SHRA AND ISOLD TSRA BACK ACROSS THE CWA FROM THE
SOUTH WED MORNING AND INTO THE DAY WED. AT THIS POINT...IT APPEARS
THAT WIDESPREAD -SHRA CAN BE EXPECTED WED ANYTIME AFTER DAYBREAK
FROM SOUTH TO NORTH. ISOLD TSRA CANNOT BE RULED OUT FOR DANVILLE
DURING THE DAYTIME HEATING...BUT TSRA FURTHER NORTH APPEARS UNLIKELY
AT THIS TIME...WITH PRECIPITATION FURTHER NORTH EXPECTED TO BE MORE
STRATIFORM. OVERALL...EXPECTING VFR TO AS WORST MVFR CIGS
OVERNIGHT/WED...WITH THE EXCEPTION OF LATE NIGHT/EARLY MORNING
LOCALIZED FOG AREAS...WHERE IFR CIGS MAY DEVELOP. THIS WOULD BE
PRIMARILY FOR LWB. VSBYS GENERALLY VFR...EXCEPT MVFR IN SHRA
ACTIVITY WED...AND LOCALLY IFR IN AREAS OF EARLY MORNING GROUND FOG.
WINDS REMAINING GENERALLY ENE-ESE THROUGH THE TAF VALID
PERIOD...WITH MORE CHAOTIC WINDS ACROSS WV WEST OF THE ALLEGHANYS.

AS OF 150 PM EDT TUESDAY...

EXTENDED AVIATION DISCUSSION...

THE FRONT IS FORECAST TO SINK SLOWLY SOUTHWARD TOMORROW BUT CHANCES
FOR SCATTERED PRECIPITATION WILL CONTINUE INTO POSSIBLY THURSDAY
WITH CORRESPONDING REDUCTIONS IN CIGS/VSBYS. THE FRONT COULD LIFT
BACK TOWARD THE NORTH BY THE WEEKEND WHICH WOULD AGAIN INCREASE POPS
AND AFFECT FLIGHT CONDITIONS.

&&

.EQUIPMENT...
N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR
DUE TO COMMERCIAL POWER NOT REACHING THE SITE.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH/PC/SK
NEAR TERM...JH/KK
SHORT TERM...KM
LONG TERM...KM
AVIATION...PC/SK
EQUIPMENT...
Hazardous weather outlook, Jul 10, 9:43 PM EDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 PM EDT TUE JUL 10 2012

NCZ001-002-018-VAZ007-009-010-012-015-016-WVZ042-043-045-120145-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-CARROLL-
MERCER-SUMMERS-GREENBRIER-
943 PM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

SHOWERS AND EMBEDDED THUNDERSTORMS MAY PRODUCE HEAVY RAIN AT
TIMES TONIGHT...WITH ISOLATED MINOR FLOODING POSSIBLE...MAINLY IN
LOW LYING SPOTS AND POOR DRAINAGE AREAS...WITH PONDING OF WATER ON
ROADWAYS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-013-014-017>020-022>024-WVZ044-120145-
GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-MONROE-
943 PM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ033>035-044>047-058-059-120145-
FRANKLIN-BEDFORD-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
943 PM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032-043-120145-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-HENRY-
943 PM EDT TUE JUL 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL VIRGINIA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 10, 8:40 PM EDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
840 PM EDT TUE JUL 10 2012

WVZ045-110145-
GREENBRIER WV-
840 PM EDT TUE JUL 10 2012

...A STRONG THUNDERSTORM WILL AFFECT WESTERN GREENBRIER COUNTY...

AT 837 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER RUPERT...
MOVING WEST AT 5 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR RUPERT AROUND 845 PM AND RAINELLE AROUND 930
PM.

LAT...LON 3798 8049 3782 8053 3786 8079 3787 8080
      3788 8076 3794 8081 3795 8081 3798 8078
      3799 8079 3803 8080

RAB
Special weather statement, Jul 10, 10:59 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1059 PM EDT TUE JUL 10 2012

VAZ019-020-110400-
ALLEGHANY VA-BATH VA-
1059 PM EDT TUE JUL 10 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ALLEGHANY AND SOUTHERN
BATH COUNTIES THROUGH MIDNIGHT...

AT 1057 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF HOT SPRINGS...MOVING SOUTHWEST AT 20 MPH.

WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR NATURAL WELL AROUND 1105 PM.

LAT...LON 3807 7982 3792 7970 3777 7996 3793 8009
      3797 8003

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 1:04 PM EDTFlash Flood WatchRNKGrayson, Smyth, Tazewell9 hr
Jul 11, 4:16 PM EDTSpecial Weather StatementRNKHalifax, City of Danville, City of Martinsville59 min
Jul 11, 4:58 PM EDTSpecial Weather StatementRNKPittsylvania32 min
Jul 11, 5:52 PM EDTSpecial Weather StatementRNKFranklin, Henry, Patrick, City of Martinsville53 min
Jul 11, 1:13 PM EDTAreal Flood AdvisoryRNKAshe, Watauga6 hr
Jul 10, 8:40 PM EDTSpecial Weather StatementRNKGreenbrier65 min
Jul 10, 9:33 PM EDTAreal Flood AdvisoryRNKGreenbrier117 min

Nearby

Special Weather Statements in Virginia, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.